|Year : 2022 | Volume
| Issue : 2 | Page : 79-81
Post-COVID-19 sequela: Massive tubercular pericardial effusion in immunocompromised patient
G Anand Kumar, Lakhan Parajiya, SP Avinash Pandi, Vishalkumar Amrutbhai Patel
Department of General Medicine, Vinayaka Mission's Kirupananda Variyar Medical College and Hospitals, Salem, Tamil Nadu, India
|Date of Submission||03-Jun-2021|
|Date of Decision||15-Jul-2021|
|Date of Acceptance||10-Aug-2021|
|Date of Web Publication||21-May-2022|
Dr. Lakhan Parajiya
PG, Boys Hostel, Vinayaka Mission's Kirupananda Variyar Medical College and Hospital, Salem - 636 308, Tamil Nadu
Source of Support: None, Conflict of Interest: None
Long-term sequelae following COVID-19 infection are not well established. Hence, COVID-19 sequelae are been studied extensively as cases are being followed up to reduce avoidable prolonged morbidity and mortality in the country. COVID-19 and currently available drugs for treatment are both reasons for a change in immune status of patients leading to reactivation or increase the chance of infection of common diseases like tuberculosis (TB), particularly in India. A case of post-COVID-19 disease (2 months back) presented with breathlessness and chest pain. On history, workup, and evaluation, the case was diagnosed with massive tubercular pericardial effusion suggesting reactivation of latent TB in a post-COVID-19 disease. Due to COVID-19 disease itself and possible immunomodulatory drugs used for treatment, reactivation of latent TB has to be considered in post-COIVD-19 disease with nonspecific presentation and unexplained prolonged clinical course of the disease. This case highlights the need of further follow-up of COVID-19 patients to understand the effects of disease on the immune system and the possibilities of opportunistic infections, especially after this second wave of COVID-19.
Keywords: Case report, COVID-19 sequela, tubercular pericardial effusion
|How to cite this article:|
Kumar G A, Parajiya L, Avinash Pandi S P, Patel VA. Post-COVID-19 sequela: Massive tubercular pericardial effusion in immunocompromised patient. J Indian coll cardiol 2022;12:79-81
|How to cite this URL:|
Kumar G A, Parajiya L, Avinash Pandi S P, Patel VA. Post-COVID-19 sequela: Massive tubercular pericardial effusion in immunocompromised patient. J Indian coll cardiol [serial online] 2022 [cited 2022 Jun 30];12:79-81. Available from: https://www.joicc.org/text.asp?2022/12/2/79/345624
| Introduction|| |
Long-term sequelae following COVID-19 infection are not well established. Hence, COVID-19 sequelae are been studied extensively as cases are being followed up. Filling the gaps in knowledge about COVID-19 disease sequelae and complications is important to reduce avoidable prolonged morbidity and mortality in the country.
COVID-19 and currently available drugs for treatment are both reasons for a change in immune status of patients; leading to reactivation or increase chance of infection of common diseases like tuberculosis (TB), particularly in India.
| Patient Detail|| |
A 38-year-old male who was treated for COVID-19 disease 2 months back (CORADS-V 2 months back) presented with breathlessness and chest pain for 5–6 days. Breathlessness was insidious in onset, gradually progressive, and continuous in nature. There were no aggravating and relieving factors.
The patient also has chest pain which was sudden in onset, intermittent, and nonprogressive in nature. It was localized in the precordial region and dull aching type. The pain was aggravated by deep inspiration and by coughing. The patient also gives a history of sweating.
On general examination, the patient was moderately built and nourished and well oriented to time, place, and person. There were no palor, icterus, clubbing, cyanosis, lymphadenopathy, and pedal edema. The patient's vitals were blood pressure: 130/80 mmHg on right hand in sitting position, pulse: 108/min which was regular and good volume pulse, and jugular venous pressure raised which was increased on inspiration. The patient's respiratory rate was increased to 21/min.
On cardiovascular system examination, there was a bulging precordium and the apex beat was not visible. There were no visible pulsations or dilated veins. On palpation, the apex beat felt feeble on the left fifth intercostal space in mid-clavicular line. There was no parasternal heave, no palpable P2, thrills, or other pulsations. On percussion, left side cardiac dullness felt in fifth intercostal space 3 cm lateral to midclavicular line and right border felt in the parasternal area (normally retrosternal). Finally on auscultation, soft S1 and S2 and no murmurs were heard.
Respiratory, abdominal, and central nervous system examinations were with normal findings.
| Diagnostic Assessment|| |
All routine investigations were done [Table 1].
It revealed normal sinus rhythm and no significant ST-T changes.
It revealed globular enlargement of the cardiac shadow giving a water bottle appearance.
Computed tomography of the chest
It revealed diffuse massive pericardial effusion, bilateral lung parenchyma normal, cardiac chambers normal in size, and no mediastinal lymphadenopathy.
It revealed circumferential large pericardial effusion measuring posteriorly 32 mm, anteriorly 37 mm, and inferiorly 18 mm with no evidence of cardiac tamponade.
It also revealed no regional wall motion abnormalities, normal left ventricular systolic function (ejection fraction: 56%), Grade I diastolic dysfunction, and inferior vena cava dilated (22 mm).
Pericardial fluid analysis
Pericardial fluid analysis was done after pericardiocentesis [Table 2].
Treatment and follow-up
After the above initial workup and thoracocentesis, the patient was commenced on anti-tubercular treatment (ATT) (rifampicin, isoniazid, ethambutol, and pyrazinamide) as per RNTCP protocol and discharged asymptomatically as there were no complications during hospitalization.
The patient was followed up after 2 weeks. He reported a complete resolution of symptoms. Subsequent two-dimensional-echo showed no evidence of pericardial effusion with improvement in symptoms. The patient was also followed with CD4 counts and HIV western blot test which was positive for HIV-1 and antiretroviral therapy initiated was initiated (2 weeks after ATT as per the guidelines).
The patient is advised for regular follow-up every monthly.
| Discussion|| |
COVID-19 sequelae are increasingly being recognized as a greater number of cases are being evaluated.
Tubercular pericardial effusion as a sequela of COVID-19 disease is to be considered due to the following reasons: first, due to nonspecific clinical features in both TB and COVID-19 disease. Second, COVID-19 disease itself or use of steroids in moderate-severe COVID-19 may lead to reactivation of latent TB, especially in high endemic areas like India. Third, preexisting TB disease and underlying lung pathology will affect the severity of ongoing COVID-19 disease. Finally, there is a possibility of drug–drug interactions as well as additive hepatotoxicity due to simultaneous use of antitubercular drugs and available COVID-19 therapeutic options (remdesivir).
| Conclusion|| |
Due to COVID-19 disease itself and possible immunosuppressive drugs, reactivation of latent TB has to be considered in post-COIVD-19 disease with nonspecific presentation and unexplained prolonged clinical course of the disease.
This case highlights the need of further follow-up of COVID-19 patients to understand the effects of disease on the immune system and the possibilities of opportunistic infections causing such cardiac complications.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Brode SK, Jamieson FB, Ng R, Campitelli MA, Kwong JC, Paterson JM, et al.
Increased risk of mycobacterial infections associated with anti-rheumatic medications. Thora×2015;70:677-82.
Patil S, Jadhav A. Short course of high-dose steroids for anaphylaxis caused flare up of tuberculosis: A case report. J Transl Int Med 20199;7:39-42.
Liu Y, Bi L, Chen Y, Wang Y, Fleming J, Yu Y. Active or Latent Tuberculosis Increases Susceptibility to COVID-19 and Disease Severity Infectious Diseases (Except HIV/AIDS); 2020. Available from: http://medrxiv.org/lookup/doi/10.1101/2020.03.10.20033795
. [Last accessed on 2020 May 22].
Zampino R, Mele F, Florio LL, Bertolino L, Andini R, Galdo M, et al.
Liver injury in remdesivir-treated COVID-19 patients. Hepatol Int 2020;14:881-3.
[Figure 1], [Figure 2]
[Table 1], [Table 2]